Alert archive / Arkansas / Tornado Warnings in 2002
Tornado Warning 41, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at Dec 18, 2002, 8:45 PM CST for Calhoun County, Arkansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 18, 2002, 8:45 PM CST (02:45 UTC)
- Expired
- Dec 18, 2002, 9:15 PM CST
- In force
- 30 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
County Calhoun County, AR
The radar
The Little Rock radar (KLZK), 142 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 18, 8:48 PM CST | Tornado F0 | Hampton, AR | A weak tornado (F0) touched down briefly to the west-southwest of Hampton. The roof of a house sustained damage. A person living next door to the home that was damaged witnessed the tornado. Several pine trees were also snapped off. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 18, 1:10 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 2.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1623 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 12.0
The text
As transmitted, in the capitals the NWS used until 2016.
641 WFUS54 KLZK 190245 TORLIT ARC013-190315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LITTLE ROCK AR 843 PM CST WED DEC 18 2002 THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A * TORNADO WARNING FOR... CALHOUN COUNTY IN SOUTHWEST ARKANSAS * UNTIL 915 PM CST * AT 838 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 6 MILES SOUTHWEST OF HAMPTON...MOVING NORTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... TINSMAN AROUND 900 PM CST && A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS A STRONG ROTATION WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LITTLE ROCK. LAT...LON 3352 9269 3339 9254 3364 9229 3380 9240 $$ 51
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Dec 18, 3:15 PM CST, 5 hours 30 minutes earlier.
Area forecast discussion, Dec 18, 3:15 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 315 PM CST WED DEC 18 2002 .SHORT TERM (TONIGHT THROUGH SATURDAY)... IN THE SHORT TERM...WILL DEAL WITH THE ONGOING WEATHER SITUATION. RIGHT NOW...HEAVIEST ACTIVITY HAS FORMED IN A LINE FROM ROUGHLY POF-HOT-TXK. THIS WILL CONTINUE EASTWARD THIS EVENING. VERY GOOD WARM ADVECTION AND SOME BREAKS IN THE CLOUDS...ESPECIALLY OVER SOUTHERN ARKANSAS...HAVE ALLOWED SUFFICIENT DESTABILIZATION TO TAKE PLACE. STRONG SPEED AND DIRECTIONAL SHEAR HAS ENHANCED THE TORNADIC THREAT. THIS ACTIVITY WILL CONTINUE WELL INTO THE EVENING...WITH THE BEST SEVERE POTENTIAL AND HIGHEST POPS OVER EASTERN ARKANSAS. COLD FRONT WILL MOVE EAST LATER TONIGHT AND WILL ACT TO PUSH MUCH OF THE ACTIVITY OUT OF THE FORECAST AREA. SOME LIGHT RAIN WILL LINGER IN THE MORNING...BUT ALL SHOULD BE GONE BY MID DAY AS THE DRY SLOT AND THE COLD FRONT FORCES REMAINING CONVECTIVE PRECIP EASTWARD. CLOUDS SHOULD CLEAR OUT LATE THURSDAY NIGHT. FRIDAY WILL BE MOSTLY CLEAR AS HIGH PRESSURE BRIEFLY SETTLES IN. WEAK COLD FRONT WILL AFFECT ARKANSAS SATURDAY AFTERNOON INTO SATURDAY NIGHT. NOT MUCH MOISTURE AVAILABLE...AND BEST DYNAMICS ARE NORTHWARD INTO MISSOURI ON THE NORTHEAST SIDE OF THE LOW. WILL THUS CONTINUE ONLY SLIGHT CHANCE OF SHOWERS FOR SATURDAY AFTERNOON AND NIGHT. FWC GUIDANCE FITS IN WELL AT MOST LOCATIONS. HAVE STAYED CLOSE TO IT...WITH A FEW TWEAKS HERE AND THERE. .EXTENDED FORECAST (SATURDAY NIGHT THROUGH WEDNESDAY).... WEAK FRONT WILL CONTINUE TO EASE OUT OF THE STATE EARLY SUNDAY MORNING. ANY LINGERING SHOWERS SHOULD END AROUND OR AFTER MIDNIGHT. POSSIBLE INTERESTING SCENARIO SHAPING UP FOR MONDAY AND TUESDAY. EXTENDED RANGE MODELS SHOW LOW PRESSURE FORMING OVER OLD MEXICO AND THE BIG BEND AREA OF WEST TEXAS ON MONDAY. WITH LARGE HIGH PRESSURE TO THE NORTHEAST AND A FRONT COMING DOWN OUT OF THE HIGH PLAINS...THE SYSTEM WILL BE HARD PRESSED TO MAKE ANY HEADWAY NORTHEASTWARD. MORE LIKELY...THE LOW WOULD TRACK ALONG THE GULF COAST. IN OTHER WORDS...WE MAY HAVE AN OVERRUNNING TYPE SCENARIO SETTING UP OVER US. PRELIMINARY INDICATIONS SHOW THE THICKNESS VALUES CLOSE TO NORTHERN ARKANSAS SUPPORTING SNOW. FORECAST SOUNDINGS THAT FAR OUT INDICATE ONLY A SHALLOW MELTING LAYER. KEEPING IN MIND SOLUTIONS DO USUALLY CHANGE IN SUCCESSIVE MODEL RUNS...WILL HOLD OFF ON THE MENTION OF ANY WINTER WEATHER UNTIL THE PICTURE BECOMES A LITTLE CLEARER. THE COLD FRONT TO THE NORTH AND HIGH PRESSURE TO THE SOUTHWEST OF THE SYSTEM WILL ACT TO PUSH IT OUT OF THE AREA ON WEDNESDAY. OVER ALL...TENDED TO TREND TEMPERATURES DOWNWARD IN THE EXTENDED PERIOD. FCSTID = 57 HRO 42 57 31 49 / 60 20 10 0 LIT 48 62 35 55 / 70 30 10 0 HOT 47 61 34 55 / 70 30 10 0 PBF 50 64 37 56 / 80 40 10 0 .LZK...NONE.
Hazardous weather outlook, Dec 18, 1:20 PM CST, 7 hours 25 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 120 PM CST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND EVENING ACROSS MOST OF WEST-CENTRAL...CENTRAL AND SOUTHERN ARKANSAS. THERE IS A SLIGHT RISK OF SEVERE WEATHER ELSEWHERE THIS AFTERNOON AND TONIGHT THE OVERALL SEVERE WEATHER THREAT IS EXPECTED TO INCREASE DURING THE AFTERNOON HOURS...AND WILL BE MAXIMIZED DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...ESPECIALLY ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 40. AN UPPER LEVEL LOW WILL CONTINUE TO APPROACH ARKANSAS FROM THE SOUTHWEST. THIS WILL RESULT IN ADDITIONAL STRONG TO SEVERE THUNDERSTORM DEVELOPMENT OVER CENTRAL AND SOUTHERN ARKANSAS. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL BE POSSIBLE WITH THESE STORMS. ISOLATED THUNDERSTORMS COULD DEVELOP AHEAD OF THE LINE...AND ANY SUCH STORMS COULD PRODUCE TORNADOES AS WELL AS LARGE HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS WILL MOVE QUICKLY NORTHEAST ACROSS EASTERN ARKANSAS DURING THE EVENING AND SHOULD BE OUT OF THE STATE AROUND MIDNIGHT OR SHORTLY THEREAFTER. A CHANCE OF RAIN AND WEAKER THUNDERSTORMS WILL CONTINUE FOR THE REST OF THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY IN MOST OF ARKANSAS THIS AFTERNOON OR THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...INCLUDING WARNINGS AND STATEMENTS...VISIT THE LITTLE ROCK NATIONAL WEATHER SERVICE WEB SITE AT HTTP://WWW.SRH.WEATHER.GOV/LZK 44
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 6:01 PM CST | Severe Thunderstorm Warning | LZK | Dallas | 29 min |
| Dec 18, 6:09 PM CST | Severe Thunderstorm Warning | LZK | Pulaski | 46 min |
| Dec 18, 6:12 PM CST | Tornado Warning | LZK | Ouachita | 43 min |
| Dec 18, 6:17 PM CST | Flash Flood Warning | LZK | Pulaski | 118 min |
| Dec 18, 6:33 PM CST | Severe Thunderstorm Warning | LZK | Lonoke | 37 min |
| Dec 18, 6:45 PM CST | Severe Thunderstorm Warning | LZK | Prairie, White | 30 min |
| Dec 18, 6:56 PM CST | Severe Thunderstorm Warning | LZK | Calhoun | 29 min |
| Dec 18, 6:59 PM CST | Tornado Warning | LZK | Calhoun | 31 min |
| Dec 18, 7:12 PM CST | Tornado Warning | LZK | Cleveland, Jefferson | 43 min |
| Dec 18, 7:17 PM CST | Severe Thunderstorm Warning | LZK | Prairie, White, Woodruff | 43 min |
| Dec 18, 7:51 PM CST | Tornado Warning | LZK | Arkansas | 44 min |
| Dec 18, 7:54 PM CST | Tornado Warning | LZK | Cleveland, Lincoln | 46 min |
| Dec 18, 7:59 PM CST | Tornado Warning | LZK | Ouachita | 41 min |
| Dec 18, 8:15 PM CST | Tornado Warning | LZK | Jefferson | 40 min |
| Dec 18, 8:18 PM CST | Flash Flood Warning | LZK | Prairie | 117 min |
| Dec 18, 8:33 PM CST | Severe Thunderstorm Warning | LZK | Monroe | 32 min |
| Dec 18, 8:34 PM CST | Tornado Warning | LZK | Arkansas | 41 min |
| Dec 18, 8:55 PM CST | Flash Flood Warning | LZK | Arkansas, Jefferson, Monroe | 3 hr |
| Dec 18, 9:03 PM CST | Tornado Warning | LZK | Monroe | 42 min |
| Dec 18, 9:20 PM CST | Flash Flood Warning | LZK | Calhoun, Cleveland, Dallas, Ouachita | 3 hr |
| Dec 18, 9:24 PM CST | Tornado Warning | LZK | Cleveland | 41 min |
| Dec 18, 9:37 PM CST | Tornado Warning | LZK | Calhoun | 33 min |
| Dec 18, 9:47 PM CST | Tornado Warning | LZK | Lincoln | 43 min |
| Dec 18, 9:52 PM CST | Tornado Warning | LZK | Bradley, Cleveland | 43 min |
| Dec 18, 9:57 PM CST | Tornado Warning | LZK | Arkansas | 43 min |
| Dec 18, 10:24 PM CST | Flash Flood Warning | LZK | Lincoln | 3 hr |
| Dec 18, 10:29 PM CST | Severe Thunderstorm Warning | LZK | Lincoln | 41 min |
| Dec 18, 10:42 PM CST | Tornado Warning | LZK | Desha, Lincoln | 43 min |
| Dec 18, 10:43 PM CST | Tornado Warning | LZK | Arkansas | 32 min |
| Dec 18, 11:01 PM CST | Flash Flood Warning | LZK | Bradley | 2 hr |
| Dec 18, 11:16 PM CST | Severe Thunderstorm Warning | LZK | Arkansas | 29 min |
| Dec 18, 11:45 PM CST | Flash Flood Warning | LZK | Arkansas, Bradley, Calhoun, Cleveland, Dallas, Desha and 5 more | 4 hr |
| Dec 18, 11:55 PM CST | Flash Flood Warning | LZK | Arkansas, Bradley, Calhoun, Cleveland, Dallas, Desha and 5 more | 4 hr |
| Dec 19, 2:16 AM CST | Severe Thunderstorm Warning | LZK | Desha | 29 min |
| Dec 19, 3:46 AM CST | Flash Flood Warning | LZK | Arkansas, Bradley, Calhoun, Desha, Drew | 4 hr |
| Dec 19, 4:49 AM CST | Severe Thunderstorm Warning | LZK | Desha, Drew | 41 min |
Nearby
Tornado Warnings in Arkansas, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.